Log in
Diabetes & Hypertension Help Society
10,225 members1,197 posts

Hb1ac reading of 47 - should I ask for treatment

I have had a reading of 47 hb1ac for the last 2 years and my weight has increased by 2 stone over that period despite my diet not changing; due to a gastric bypass as I have not been able to eat sweet foods or large meals for nearly 10 years. Should I ask to start a months treatment of metformin. I was pre-diabetic before my bypass and had sustained all the weight loss until the levels started rising (my sugars were always 4).

A friend of mine was diagnosed as borderline diabetic a few months ago and was given a temporary prescription for a month’s worth of metformin and now no long needs to take it as it brought her levels down.

So should I ask the drs to treat me as such?

I should also say that I have B12 deficiency which I am treating myself in between drs injections and also hypothyroidism both of which are now at optimal levels for my functioning so only issue is now my readings for hb1ac.

Thanks

Deetha

18 Replies
oldestnewest

Deetha personally I would never resort to medication unessasarily.. You are not at the level for it...Just diet and keep the level down yourself...I don't mean this nastily but wherever possible avoid getting on them.

Reply

I have been down this road before about 12 yrs ago....borderline and then slipped into being diabetic without being told until I complained bitterly about my thyroid disorder not being treated properly. I was then treated with metform8n and lost three stone in as many months despite trying for years to lose weight...and I did not change my diet at that time. I had bypass which “reset” my pancreas for want of a better phrase. But it also means that my diet now is healthy as I do not eat a lot of food and have no taste for anything sweet, do not eat a lot of carbs and it’s mainly veg and protein and lost another three stone. I kept this off until two years ago when my levels started to rise again....hence the query re metformin. I never suffered any effects from taking metformin previously.

Also being hypothyroidic means that eventually your hb1ac levels will rise. Studies in rabbits (sorry to those whose may be offended) showed that rabbits who has their thyroid removed developed under active thyroid which slowed their metabolism which eventually lead to changes in their sugar levels....as rabbits only eat veg this should not happen...aka damaged or lack of thyroid means later development of diabetes in some patients.

Reply

If you are still diabetic and overweight, then by definition your diet cannot be "healthy" :)

Just reading between the lines, it sounds like your diet is mostly protein and carbs with very little fat. Since you have advanced diabetes, the only thing your body can use effectively for energy is fat; you need to be consuming the majority of your energy calories as dairy, eggs, oils (preferably minimally-processed ones like olive oil and coconut oil), and meat fat. Since fat is so energy-dense, the quantities involved are fairly small - about 150g of fat, total, per day, which you can easily work into your meals with a little creativity. Try to base evey meal on green/non-starchy veg, and add oils or animal products to taste. You should see a drastic improvement in blood sugar control within a few weeks.

I would avoid metformin for the simple reason that it doesn't do anything useful; in fact it will prevent your body from adjusting to a healthy diet (as described above). At best, it will mask the symptoms of your disease for a few years until your body eventually collapses under the strain.

The important question to ask yourself is this: do you want to remain diabetic? Oddly enough, some people do: for whatever reason, they simply can't cope with the idea of changing what they eat. The fact is, though, diabetes is easily curable with some fairly modest dietary modifications.

Reply

Thank you for your reply. However you’re mistaken re my diet. I said that I DO NOT eat a lot of carbs and mainly protein and veg so you have based your response on me having a “poor” diet and I actually find your response condescending. I’m not here for people to agree with me but by the same token I do not appreciate the rather ‘high brow’ approach you have taken and also the assertion that

many diabetics want to remain so!

This forum is supposed to be supportive and not a place to look down on those seeking support and advice.

Reply

I'm sorry if you found my tone confrontational - that wasn't my intent. I've re-read my post and I'm at a loss to understand how you found it condescending. I analysed your question carefully and gave you an honest response.

"Supportive" doesn't necessarily mean telling people what they want to hear.

I didn't say you had a poor diet in so many words. I said it was unhealthy for a diabetic. That's not a moral judgement. It's just reality.

You didn't mention fat. If you're eating a "healthy" low-fat diet (600-800kCal from fat) then by definition your main source of energy must be protein and carbs. Since >2.5g/kg/day protein (perhaps 600-800kCal) is both unpalatable and expensive, one-third of your calories (minimum) must be carbs. They might not be simple carbs, but carbs nonetheless ... which your body cannot use effectively. Also, a good fraction of the protein you consume will be converted to glucose.

A large glycemic load like that means you're going to remain diabetic. Again, that's not a judgement, just the facts of the matter.

I said "some" diabetics are content to remain diabetic. Statistically it's about 15% (that number from a presentation by Dr Asseem Malhotra). I have two acquaintances with parents who, in fact, refuse to change their diets and simply accept that they're going to have their feet amputated as a consequence (one has already lost his toes; another is heading in that direction fast).

If you do not count yourself in that group of unfortunates, then I urge you to avoid metformin and change your diet. You can fix this.

Reply

Avoid Metformin as it has a lot of nasty side effects

Reply

It has never caused me any problems in 20 years of use. All drugs have possible side effects but that does not mean that you will get them. This might be of interest: ncbi.nlm.nih.gov/pmc/articl...

Reply

Practically everyone I know who has taken it has had very bad and varying side effects from it. When I took it I thought that I was developing a stomach ulcer such was the symptoms and pain I got from it.

It also now the go to drug for many other conditions and certain cancers.

Reply

You will rarely hear from people who have no problems with it!!

My GP wanted to reduce my Metformin but my Endocrinologist advised me to increase the dosage to the max, which I did.

1 like
Reply

Not in my experience nor my brother and sister in laws and with a couple of neighbours. The slow release version was no better for me.

The nurse at my GP's surgery has it in her top four most complained about drugs.

A good site to look at for people with bad side effects is Mumsnet as it is a treatment now commonly prescribed for women with PCOS.

Reply

As I said, people who have no problems will rarely mention it.

Some info on frequency of side effects: diabetes.co.uk/diabetes-med...

Reply

1 in 10 is hardly problem free and are the ones I mostly hear about.

Very common - affecting over 1 in 10 people taking Metformin

Disturbance to the gut

Nausea

Vomiting

Diarrhoea

Abdominal pain

Loss of appetite.

Reply

I never said that Metformin is side effect free but then I don’t know of a medication that is

1 like
Reply

Nor do I but you must admit that more than 1 in 10 is OTT.

Reply

Do you have Parkinsons ? I see that you have posted on that. My father had it and had some early trial treatments and drugs (in the late 1950's) that had some short term benefits.

Reply

I was diagnosed with PD 10 years ago. My Father had It and one of his sisters also.

Reply

I thought that it was not supposed to be hereditary. My father was relatively young when it started in his late 40's. Family wondered at first if it was something as a consequence of him having had Spanish flu when he was 18.

Reply

I’d certainly ask your doctor. Sounds as if you might need something to keep the sugar levels at a reasonable level. The guidelines change so often.

1 like
Reply

You may also like...